The dimensionality of ecological networks

Anna Eklöf, Ute Jacob, Jason Kopp, Jordi Bosch, Rocío Castro-Urgal, Natacha P. Chacoff, Bo Dalsgaard, Claudio de Sassi, Mauro Galetti, Paulo R. Guimarães, Silvia Beatriz Lomáscolo, Ana M. Martín González, Marco Aurelio Pizo, Romina Rader, Anselm Rodrigo, Jason M. Tylianakis, Diego P. Vázquez, Stefano Allesina

Research output: Contribution to journalArticleResearchpeer-review

159 Citations (Scopus)

Abstract

How many dimensions (trait-axes) are required to predict whether two species interact? This unanswered question originated with the idea of ecological niches, and yet bears relevance today for understanding what determines network structure. Here, we analyse a set of 200 ecological networks, including food webs, antagonistic and mutualistic networks, and find that the number of dimensions needed to completely explain all interactions is small (< 10), with model selection favouring less than five. Using 18 high-quality webs including several species traits, we identify which traits contribute the most to explaining network structure. We show that accounting for a few traits dramatically improves our understanding of the structure of ecological networks. Matching traits for resources and consumers, for example, fruit size and bill gape, are the most successful combinations. These results link ecologically important species attributes to large-scale community structure. © 2013 Blackwell Publishing Ltd/CNRS.
Original languageEnglish
Pages (from-to)577-583
JournalEcology Letters
Volume16
DOIs
Publication statusPublished - 1 May 2013

Keywords

  • Ecological networks
  • Food web structure
  • Intervality
  • Niche space
  • Scaling
  • Species traits

Fingerprint Dive into the research topics of 'The dimensionality of ecological networks'. Together they form a unique fingerprint.

  • Cite this

    Eklöf, A., Jacob, U., Kopp, J., Bosch, J., Castro-Urgal, R., Chacoff, N. P., Dalsgaard, B., de Sassi, C., Galetti, M., Guimarães, P. R., Lomáscolo, S. B., Martín González, A. M., Pizo, M. A., Rader, R., Rodrigo, A., Tylianakis, J. M., Vázquez, D. P., & Allesina, S. (2013). The dimensionality of ecological networks. Ecology Letters, 16, 577-583. https://doi.org/10.1111/ele.12081